“Multiple cases about acute respiratory distress or acute respiratory failure [ARF] from the use of antipsychotics have been reported during the past decades. Nevertheless, no population-based studies have been conducted to examine this potential drug safety issue,” study investigator Meng-Ting Wang, PhD, of the National Defense Medical Center in Taipei, Taiwan, told Medscape Medical News.
“Clinicians should exercise caution when prescribing antipsychotics to patients with COPD and avoid high doses if possible,” the investigators write.
The study was published online January 4 in JAMA Psychiatry.
The researchers analyzed healthcare claims records in the Taiwan National Health Insurance Database and antipsychotic medication history for 5032 patients with COPD who developed incident and idiopathic ARF (excluding cardiogenic, traumatic, and septic causes).
Using a case-crossover study design, they compared antipsychotic use during the 2 weeks before the ARF event (case period) and an earlier control period 2 to 3 months before the ARF event.
A total of 590 (11.7%) patients with ARF filled at least one antipsychotic prescription during the case period, compared with 443 (8.8%) during the control period. This corresponds to a 1.66-fold (95% confidence interval [CI], 1.34 – 2.05; P < .001) adjusted increased risk for ARF, regardless of antipsychotic class and route of administration.
The risk for ARF with antipsychotic use was dose-dependent, increasing from a 1.52-fold risk for a low defined daily dose (DDD) of 0.25 or less to a 3.74-fold risk for a high DDD of 1 or more.
“Overall, this is the first population-based observational study that reports a dose-dependent acute effect of antipsychotic use on risk of ARF,” said Dr Wang.
The findings, he added, have important implications for the management of COPD patients.
“First, we urge healthcare professionals to be vigilant about the development of ARF in COPD patients receiving antipsychotic treatment, especially during the initial phase of treatment,” he said.
“Second, antipsychotic use in COPD patients needs to be justified, given we noticed a high proportion of off-label use in our population. Third, according to our dose analysis, high daily dose of antipsychotics with more than 1 DDD should be avoided, and the risk should not be overlooked even in patients at a dose as low as a quarter of 1 DDD,” Dr Wang added.
“Fourth, this novel finding of respiratory adverse events from antipsychotics should be considered when weighing benefits against risks of using antipsychotics in COPD patients, but patients are not suggested to discontinue antipsychotics without consulting their physicians. In addition, we advise COPD patients on antipsychotics not to neglect symptoms of breathing difficulty or respiratory abnormalities and should seek medical help as soon as possible,” he added.
Commenting on the findings for Medscape Medical News, Dr Janna Gordon-Elliott, psychiatrist at Weill Cornell Medicine and New York–Presbyterian Hospital in New York City, said the article is “notable because it highlights a risk with antipsychotics that I don’t think is high up on our radar. In reviewing the literature after reviewing this paper, I am struck by how little this risk is talked about,” said Dr Gordon-Elliott, who was not involved in the study.
“This correlational study doesn’t necessarily put the nail in the coffin and can’t prove causation, although they did a really nice job of controlling for a lot of factors, and with this large population sample, they do show that this is more than just a few case reports,” she added.
“What the paper doesn’t tell us is why these COPD patients were on antipsychotics, and that’s probably just beyond the scope of the paper. But antipsychotics are being used off label in a lot of patients, and this paper should really make us think twice about that in patients with lung disease,” Dr Gordon-Elliott said.
The study had no commercial funding. The authors have disclosed no relevant financial relationships.
JAMA Psychiatry. Published online January 4, 2017. Abstract